MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0615
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The embolization coil is implanted in the patient; however, the pusher assembly is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00318; 3005168196-2017-00320.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils).During the procedure, the physician placed another manufacturer¿s microcatheter and an intracranial stent device to cover the neck of cavernous aneurysm in the target vessel, and then initiated the coil embolization using a jailing technique.While attempting to advance a smart coil through the microcatheter, the physician had difficulty right before the coil pusher assembly was inside the microcatheter.Although the smart coil introducer sheath was removed from the proximal portion of the pusher assembly, the physician still experienced difficulty advancing the smart coil.However, the physician eventually advanced the smart coil into the microcatheter but the smart coil was removed because it small.The physician then opened a new smart coil.Although the physician noted that it was also difficult to advance the new smart coil through the microcatheter like the previous smart coil; the physician was able to advance and implant it into the aneurysm.The physician then successfully re-advanced and implanted the first smart coil that was removed due to the sizing issue.After that, another manufacturer¿s coil was deployed and detached into the aneurysm.It reported that the physician also had difficulty while advancing a new smart coil through the microcatheter; however, the smart coil was advanced and implanted into the aneurysm.The procedure was continued using three coils from other manufacturers and the same microcatheter.The physician reported experiencing difficulty while advancing two of the last three coils from the other manufacturers through the microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the coil was implanted in the patient and the pusher assembly was initially available for return; however, it was not returned.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00318, 3005168196-2017-00320.The coil was implanted in the patient and the pusher assembly was not returned.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6387967
Report Number3005168196-2017-00319
Device Sequence Number10913495
Product Code HCG
UDI-Device Identifier00814548014661
UDI-Public00814548014661
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/24/2021
Device Catalogue Number400SMTSTD0615
Device Lot NumberF69459
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/08/2017
Supplement Report FDA Received Date04/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1